Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 92, NWS Mobile, AL

April 4, 2008Greene County, Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 4, 2008, 5:49 PM CDT for Greene County, Perry County, Wayne County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2008, 5:49 PM CDT (22:49 UTC)
Expired
Apr 4, 2008, 6:30 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 6:08 PM CDTHAIL 14 Nw Sand Hill, MSQUARTER SIZE HAIL REPORTED ALONG HWY 42 NEAR THE BORDER OF PERRY AND GREENE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 9:48 AM CDTTornado WatchSPC9 hr
Apr 4, 5:48 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 042249
SVRMOB
MSC041-111-153-042330-
/O.NEW.KMOB.SV.W.0092.080404T2249Z-080404T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
549 PM CDT FRI APR 4 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GREENE COUNTY IN SOUTHEAST MISSISSIPPI...
  NORTHERN PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 630 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF RICHTON...OR ABOUT 7 MILES NORTH OF NEW AUGUSTA...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHTON BY 555 PM CDT...
  RHODES BY 600 PM CDT...
  MULBERRY...7 MILES NORTHWEST OF SAND HILL AND 8 MILES NORTHWEST OF
  BOTHWELL BY 615 PM CDT...
  PIAVE BY 620 PM CDT...
  SMITHTOWN BY 625 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3129 8854 3123 8875 3122 8912 3131 8913
      3142 8908 3146 8901 3145 8894 3150 8894
      3162 8872
TIME...MOT...LOC 2249Z 235DEG 28KT 3132 8901

$$
1 follow-up statement
000 
WWUS54 KMOB 042325
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
625 PM CDT FRI APR 4 2008

MSC111-042335-
/O.CAN.KMOB.SV.W.0092.000000T0000Z-080404T2330Z/
PERRY MS-
625 PM CDT FRI APR 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PERRY COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3146 8863 3138 8860 3137 8858 3134 8858
      3132 8856 3128 8882 3144 8883 3152 8876
      3156 8870
TIME...MOT...LOC 2325Z 260DEG 27KT 3139 8868

$$

MSC041-153-042330-
/O.CON.KMOB.SV.W.0092.000000T0000Z-080404T2330Z/
GREENE MS-WAYNE MS-
625 PM CDT FRI APR 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTH CENTRAL WAYNE AND NORTHWESTERN GREENE COUNTIES...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PIAVE...OR ABOUT 18 MILES NORTHWEST OF LEAKESVILLE...
MOVING EAST AT 30 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3146 8863 3138 8860 3137 8858 3134 8858
      3132 8856 3128 8882 3144 8883 3152 8876
      3156 8870
TIME...MOT...LOC 2325Z 260DEG 27KT 3139 8868

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:42 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 4, 3:42 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MOBILE AL
342 PM CDT FRI APR 4 2008

.SYNOPSIS...FOR THE CURRENT FORECAST...BIGGEST ITEM TO DEAL WITH IS
THE ONGOING WEATHER OVER THE LOWER MISS RIVER VALLEY. THE UPPER
DYNAMICS PART OF THIS WEATHER IS A COUPLE OF SHORTWAVES MOVING OVER
THE SOUTHERN/CENTRAL PLAINS AT THIS TIME. IN ADDITION TO THESE
SHORTWAVES...THERE IS A CLOSED LOW MOVING OVER THE PACIFIC
NORTHWEST AND A SHORTWAVE SYSTEM OVER THE WESTERN CARIBBEAN/EASTERN
GULF OF MEX. RIDGE HAS BUILT NORTH OVER THE WESTERN ATLANTIC TO OVER
EASTERN CA. WITH THE RIDGE A BIT FARTHER EAST THAN ANTICIPATED
YESTERDAY...THE EFFECT OF THE UPPER DYNAMICS IS AFFECTING MORE OF THE
FA THIS AFTERNOON. IN THE LOWER LEVELS OF THE TROPOSPHERE...THE
SURFACE FRONT ASSOCIATED WITH THIS SYSTEM IS STRETCHING FROM THE TX
GULF COAST TO NEAR KERI. SURFACE TEMPS SOUTH OF THE I-20 CORRIDOR
OVER THE LOWER MISS RIVER VALLEY AND WESTERN SE-RN CONUS WERE
HOVERING AROUND 80(COOLER ALONG THE GULF COAST)...WITH DEWPOINTS IN
THE MID 60S AHEAD OF THE MOST ACTIVE AREA...RESULTING IN GOOD
INSTABILITY TO FEED THE WEATHER FIRE. HELPING TO MAINTAIN ON ONSHORE
FLOW IS SURFACE HIGH PRESSURE CENTERED OVER THE WESTERN
ATLANTIC.....STRETCHING WEST OVER THE SC/GA/N-RN FL ATLANTIC
SEABOARD.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...THIS CURRENT WEATHER IS
EXPECTED TO CONTINUE INTO SATURDAY AS THE UPPER DYNAMICS SWING
EAST...THEN NORTHEAST AS THE UPPER RIDGE COMES INTO PLAY...WITH THE
TRAILING FRONT SLOWING AS IT MOVES ACROSS THE FA BEGINNING LATE THIS
EVENING. THIS FRONT IS BEING FORECASTED TO STALL JUST SOUTH OF THE
20-60NM MARINE ZONES SATURDAY NIGHT...PROVIDING THE FOCUS FOR PRECIP
AS A SHORTWAVE SYSTEM MOVES OVER THE GULF SOUTH OF THE AREA SUNDAY AS
THIS SYSTEM MOVES SOUTHEAST OF THE FA. SURFACE HIGH PRESSURE BEHIND
THIS SYSTEM SHIFTS TO OFF THE ATLANTIC SEABOARD...HELPING TO
MAINTAIN AN OFFSHORE FLOW INTO MONDAY.

HAVE KEPT THE SEVERE WORDING OVER MOST OF THE AREA THROUGH THIS
EVENING...BUT AS THE INSTABILITY WEAKENS AND THE UPPER DYNAMICS PULL
AWAY NORTHEAST...AM EXPECTING THE ONGOING PRECIP TO WEAKEN. THERE IS
SOME VARYING INTERPRETATIONS OF HOW FAR THE COLD AIR BEHIND THE
TRAILING FRONT WILL PUSH. GFS IS A LITTLE STRONGER/FASTER THAN THE
NAM/MET...RESULTING IN HIGHS FOR SATURDAY ABOUT 4 DEGREES ON AVERAGE
COOLER....AND THE PRECIP ENDING SOONER (SHOWN IN THE LOWER POPS MOST
OF THE AREA). HAVE WENT WITH A BLENDED APPROACH FOR NOW THROUGH
SATURDAY NIGHT...WHICH AGREES PRETTY MUCH WITH THE ENSEMBLE MEAN.

SUNDAY...STILL HAVE UNCERTAINTY IN HOW FAR NORTH THE PRECIP SHIELD
WILL SPREAD. 12Z GFS HAS PUSHED THE SHIELD FARTHER NORTH FROM THE 00Z
RUN...WHILE THE NAM HAS MAINTAINED MORE CONTINUITY. HAVE BUMPED THE
LATEST GFS SOLUTION DOWN A BIT AS A RESULT.

.LONG TERM (MONDAY ON)...BY THE END OF THE DAY MONDAY...SOUTHERLY
FLOW HAS RE-ASSERTED ITSELF OVER THE SOUTHEASTERN CONUS AS A SYSTEM
MOVES OVER THE CENTRAL PLAINS. GUIDANCE CONTINUES TO ADVERTISE UPPER
HIGH PRESSURE BUILDING OVER THE EASTERN SEABOARD...DIRECTING THE
UPPER DYNAMICS TOWARDS THE GREAT LAKES AND KEEPING ANY FRONT FROM
APPROACHING THE FA. WITH THE CONTINUED SOUTHERLY FLOW...TEMPS ABOVE
NORMAL ARE EXPECTED...WITH THE BEST CHANCE FOR RAIN BEING OVER THE
WESTERN-MOST PARTS OF THE FA AND POINTS WEST.

&&

.MARINE...SOUTHERLY WINDS WILL INCREASE TONIGHT AHEAD OF COLD FRONT
APPROACHING FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE EXPECTED
AHEAD OF THE FRONT MOSTLY TONIGHT AND EARLY SATURDAY. A LIGHT
NORTHERLY WIND FLOW WILL DEVELOP IN THE WAKE OF THE FRONT LATE
SATURDAY THROUGH EARLY SUNDAY BECOMING EAST TO SOUTHEAST IN THE
AFTERNOON. EASTERLY WINDS AND SEAS WILL BUILD SLIGHTLY BY EARLY NEXT
WEEK AS HIGH PRESSURE STRENGTHENS ALONG THE EASTERN SEABOARD.

&&

.FIRE WEATHER...A SYSTEM PASSING OVER THE AREA THIS AFTERNOON
THROUGH SATURDAY WILL BRING RAIN TO THE AREA. THIS SYSTEM WILL LEAVE
A TRAILING FRONT OVER THE NORTHERN GULF OF MEXICO LATE
SATURDAY...WITH A LIGHT NORTHERLY FLOW TO THE AREA SATURDAY
NIGHT...BUT WITH SURFACE HIGH PRESSURE OFF THE ATLANTIC SEABOARD AND
AN APPROACHING SYSTEM...LOW LEVEL WINDS WILL BECOME SOUTHEASTERLY TO
SOUTHERLY BY MONDAY NIGHT. LOW LEVEL FLOW WILL BE STRONG THIS
AFTERNOON THROUGH TONIGHT AHEAD OF THE APPROACHING SYSTEM...WEAK
NORTHERLY BEHIND THE SYSTEM...THEN LIGHT TO MODERATE ONSHORE MONDAY
NIGHT INTO THE COMING WEEK. SOME DRYING OUT IS EXPECTED SUNDAY...BUT
RELATIVE HUMIDITY LEVELS ARE EXPECTED TO REMAIN ABOVE CRITERIA
LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  76  58  80  61 /  90  70  10  20  10
PENSACOLA   67  73  60  78  63 /  80  80  10  20  10
DESTIN      66  73  62  77  64 /  70  80  10  20  20
EVERGREEN   64  74  53  80  56 /  90  80  05  10  10
WAYNESBORO  58  74  49  80  54 / 100  60  10  10  10
CAMDEN      62  71  52  80  55 / 100  70  10  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 4, 5:55 AM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT FRI APR 4 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-051200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT  THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE OVER INLAND AREAS OF SOUTHEAST MISSISSIPPI AND
EXTREME WESTERN SECTIONS OF SOUTHWEST ALABAMA THIS
AFTERNOON...SHIFTING EASTWARD OVER MUCH OF SOUTHWEST ALABAMA AND THE
WESTERN FLORIDA PANHANDLE TONIGHT. THE BEST CHANCE FOR ROTATING
SUPERCELLS WILL BE THIS AFTERNOON AND EARLY TONIGHT...MOSTLY DURING
MAX HEATING. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE
POSSIBLE WITH SOME OF THESE STRONGER STORMS.

THERE IS AN INCREASED RISK FOR DANGEROUS RIP CURRENTS ALONG AREA
BEACHES TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASED RISK FOR DANGEROUS RIP CURRENTS ALONG AREA
BEACHES MONDAY THROUGH THURSDAY AS EASTERLY WINDS GRADUALLY BUILD
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:18 PM CDTSevere Thunderstorm WarningMOBWayne24 min
Apr 4, 2:29 PM CDTSevere Thunderstorm WarningMOBStone46 min
Apr 4, 3:06 PM CDTSevere Thunderstorm WarningMOBWayne54 min
Apr 4, 3:41 PM CDTSevere Thunderstorm WarningMOBPerry49 min
Apr 4, 4:06 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne39 min
Apr 4, 5:23 PM CDTTornado WarningMOBGreene, Wayne52 min
Apr 4, 5:59 PM CDTTornado WarningMOBGreene, Perry, Wayne46 min
Apr 4, 6:22 PM CDTSevere Thunderstorm WarningMOBStone38 min
Apr 4, 6:38 PM CDTTornado WarningMOBGreene32 min
Apr 4, 6:54 PM CDTSevere Thunderstorm WarningMOBStone51 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.